Alert archive / Nebraska / Wind Chill Advisories in 2013

Wind Chill Advisory 9, NWS Omaha, NE

December 23, 201317 counties in Nebraska; 8 counties in Iowa

NWS Omaha, NE issued this wind chill advisory at Dec 23, 2013, 4:02 AM CST for 17 counties in Nebraska; 8 counties in Iowa. It took effect at Dec 24, 2013, 12:00 AM CST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Dec 23, 2013, 4:02 AM CST (10:02 UTC)
In effect from
Dec 24, 2013, 12:00 AM CST
Expired
Dec 24, 2013, 8:21 AM CST
In force
8 hr
Issued by
NWS Omaha, NE
All 25 counties

Fremont County, IA, Harrison County, IA, Mills County, IA, Monona County, IA, Montgomery County, IA, Page County, IA, Pottawattamie County, IA, Shelby County, IA, Burt County, NE, Cass County, NE, Cuming County, NE, Dodge County, NE, Douglas County, NE, Gage County, NE, Johnson County, NE, Lancaster County, NE, Nemaha County, NE, Otoe County, NE, Pawnee County, NE, Richardson County, NE, Sarpy County, NE, Saunders County, NE, Thurston County, NE, Washington County, NE, Wayne County, NE

The radar

The Omaha radar (KOAX), 29 km from the middle of the area, began a volume at 10:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 10.0 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2013-12-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2013-12-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -90 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
800 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-90 m²/s²
0-3 km storm-relative helicity
-114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this wind chill advisory went out at Dec 23, 3:30 AM CST, 32 minutes earlier.

Area forecast discussion, Dec 23, 3:30 AM CST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
330 AM CST MON DEC 23 2013

.DISCUSSION...
FORECAST CONCERNS THIS MORNING WILL BE THE SHORTWAVE DROPPING
SOUTHEAST INTO KANSAS/OKLAHOMA THIS MORNING AND LIGHT
SNOW/FLURRIES CHRISTMAS EVE DAY AND WIND CHILLS THE NEXT COUPLE
OF MORNINGS.

AT 06Z...A LARGE H5 TROF ENCOMPASSED MUCH OF THE CENTRAL PART OF THE
COUNTRY...WITH A 120KT JET DIVING SOUTHWARD ON THE BACKSIDE OF THE
TROF. THE SHORTWAVE OVER WYOMING WAS PRODUCING AN AREA OF MID LEVEL
LIFT AND STEEP LAPSE RATES. NORTH PLATTE HAD PICKED UP A QUICK 2+ INCHES
WITH IT. WITH SUFFICIENT LIFT AND MOISTURE...THERE WERE MID
CLOUDS ACROSS SOUTHEAST NEBRASKA...AND AN AREA OF LIGHT SNOW AND
FLURRIES OVER SOUTHWEST NEBRASKA. THE CLOSEST SNOW REPORT AT 09Z
HAD MADE IT TO HEBRON AND THE VSBY WAS DOWN TO 2SM.  ALTHOUGH THE
06Z RAP/HRRR AND 00Z GFS WERE DRY FOR THE AREA...THE 07Z RAP/00Z
AND 06Z NAM DID BRING SOME LIGHT PRECIPITATION ACROSS SOUTHEAST
NEBRASKA. DURING THE EARLY MORNING HOURS...LIGHT SNOW SHOULD
CONTINUE TO SPREAD SOUTH AND EAST...QUICKLY DIVING SOUTH OF THE
FORECAST AREA THIS MORNING. WILL MONITOR THE LATEST RADAR TRENDS
AND WILL INCLUDE A LIGHT SNOW OR FLURRY MENTION IN FOR A COUPLE OF
HOURS IN SOUTHEAST NEBRASKA.

LEFT THE WIND CHILL ADVISORY INTACT THIS MORNING WITH BRISK
NORTHWEST WINDS AND COLD TEMPERATURES. SURFACE HIGH PRESSURE WILL
THEN DROP SOUTH INTO THE MISSOURI RIVER VALLEY WITH WINDS BECOMING
LIGHT AND VARIABLE. FALLING TEMPERATURES ARE EXPECTED THIS MORNING
AS THE VERY COLD AIRMASS BUILDS IN. LITTLE TEMPERATURE RECOVERY IS
EXPECTED THIS AFTERNOON WITH HIGHS ONLY IN THE SINGLE DIGITS TO
LOW DOUBLE DIGITS.

THE NEXT SHORTWAVE TROF IN THE NORTHWEST FLOW WILL ALREADY BE
HEADING ACROSS MONTANA AND WYOMING TONIGHT...WITH WARM AIR
ADVECTION AND SOUTH WINDS INCREASING ACROSS THE FORECAST AREA.
THIS WILL MAKE LOW TEMPERATURES QUITE TRICKY TONIGHT ALONG WITH
ASSESSMENT FOR A WINDCHILL ADVISORY. CLEAR SKIES AND CALM WINDS
WILL INITIALLY BE IDEAL FOR TEMPERATURES TO BOTTOM
OUT...ESPECIALLY FOR SNOWCOVERED AREAS. THE TRICKY PART IT THAT WARM
ADVECTION DEVELOPS AND THE WINDS TO PICK UP OVERNIGHT. THIS WILL
REVERSE TEMPERATURE FALLS AND SHOULD SEE READINGS RISE. WILL GO
AHEAD AND ISSUE WINDCHILL ADVISORY FOR TUESDAY MORNING. HAVE
WINDCHILLS IN THE -20 TO -28 RANGE FOR THOSE IN THE ADVISORY. SOME
OF THE WESTERN COUNTIES ARE MARGINAL AND SHOULD SEE TEMPERATURES
RISE FIRST. CHRISTMAS EVE DAY...THE AFOREMENTIONED SHORTWAVE WILL
SPREAD LIGHT SNOW ACROSS THE NORTHERN PLAINS INTO NEBRASKA AND
IOWA. THIS WAVE IS STILL OFF THE PACIFIC NORTHWEST COAST...SO
ADJUSTMENTS MAY BE NEEDED AS THE STORM SYSTEM IS BETTER SAMPLED
TODAY. CURRENT TRENDS SHOW THIS FAST-MOVING SYSTEM WILL GENERALLY
BRING FLURRIES OR A DUSTING OF SNOW TO THE AREA...HOWEVER COULD
SEE SOME HIGHER AMOUNTS OF A HALF AN INCH OR AN INCH IN THE
NORTHEAST PART OF THE FORECAST AREA TOWARD SIOUX CITY. THE STORM
SYSTEM QUICKLY MOVES OUT OF THE AREA CHRISTMAS EVE WITH
TEMPERATURES RETURNING TO NEAR NORMAL WITH HIGHS IN THE 30S
CHRISTMAS DAY...BEFORE THE NEXT SHOT OF COLD AIR.

FOR THE EXTENDED...STILL SOME DIFFERENCES IN THE STRENGTH OF SHORTWAVE
TROFS PASSING THROUGH THE REGION THURSDAY AND ALSO SATURDAY AND
SUNDAY. IF THESE FEATURES ARE STRONGER THAN CURRENTLY FORECAST MAY
NEED TO A THE CHANCE FOR FLURRIES OR LIGHT SNOW. DUE TO LOW
CONFIDENCE IN TIMING AND STRENGTH...IN COORD WITH NEIGHBORS HAVE
A DRY FORECAST GOING. TEMPERATURES SHOULD MODERATE FOR FRIDAY INTO
THE 20S/30S AND A FEW 40S IN THE WEST. THE MILD AND DRY WEATHER
LASTS INTO SATURDAY WITH A FRONTAL PASSAGE DURING THE DAY. COLDER
AIR BUILDS IN FOR SUNDAY AND MONDAY WITH BELOW NORMAL
TEMPERATURES.

&&

.AVIATION...
06Z TAFS FOR KOFK...KOMA AND KLNK.

LITTLE CHANGE TO EARLIER THINKING AS A DISTURBANCE TRACKING FROM
SW NEBR INTO KANSAS TONIGHT WILL SPREAD AN AREA OF CLOUDS ACROSS
TAF SITES. IN ADDITION...AN AREA OF SNOW IS EXPECTED TO MOVE FROM
CENTRAL NEBR INTO NRN KS...MOSTLY REMAINING WEST THROUGH SOUTH OF
TAF SITES. ANY CIGS BELOW FL030 ASSOCIATED WITH THIS SYSTEM SHOULD
ALSO REMAIN WEST THROUGH SOUTH OF TAF SITES. HOWEVER...A MENTION
OF MVFR CIGS WAS MAINTAINED AT KLNK WHERE THE AREA OF LIGHT SNOW
WILL APPROACH FOR SEVERAL HOURS LATER TONIGHT.

CHERMOK

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WIND CHILL ADVISORY UNTIL NOON CST TODAY FOR NEZ042>045-050>053-
     065>068-090>093.

     WIND CHILL ADVISORY FROM MIDNIGHT TONIGHT TO 10 AM CST TUESDAY
     FOR NEZ015-018-033-034-044-045-051>053-066>068-089>093.

     WIND CHILL ADVISORY UNTIL NOON CST TODAY FOR NEZ011-012-015>018-
     030>034.

IA...WIND CHILL ADVISORY UNTIL NOON CST TODAY FOR IAZ055-056-069-079-
     080-090-091.

     WIND CHILL ADVISORY FROM MIDNIGHT TONIGHT TO 10 AM CST TUESDAY
     FOR IAZ043-055-056-069-079-080-090-091.

     WIND CHILL ADVISORY UNTIL NOON CST TODAY FOR IAZ043.

&&

ZAPOTOCNY
Hazardous weather outlook, Dec 22, 4:05 PM CST, 11 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
405 PM CST SUN DEC 22 2013

IAZ043-NEZ011-012-015>018-030>034-231215-
MONONA-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-
405 PM CST SUN DEC 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
IOWA...EAST CENTRAL NEBRASKA AND NORTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND MONDAY

WIND CHILLS ARE EXPECTED TO DROP TO AROUND 20 BELOW ZERO LATE
TONIGHT AND FROM 20 BELOW TO 30 BELOW MONDAY MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SATURDAY

BITTER COLD WIND CHILLS AROUND 20 BELOW CAN ALSO BE EXPECTED
EARLY TUESDAY MORNING ALONG AND EAST OF THE MISSOURI RIVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR MONDAY.

IAZ055-056-069-079-080-090-091-NEZ042>045-050>053-065>068-090>093-
231215-
HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-PAGE-
PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-SAUNDERS-DOUGLAS-SARPY-
SEWARD-LANCASTER-CASS-OTOE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
405 PM CST SUN DEC 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST
NEBRASKA.

.DAY ONE...TONIGHT AND MONDAY

BITTER COLD WIND CHILLS FROM 20 BELOW TO 25 BELOW ZERO CAN BE
EXPECTED MONDAY MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SATURDAY

BITTER COLD WIND CHILLS AROUND 20 BELOW CAN BE EXPECTED EARLY
TUESDAY MORNING ALONG AND EAST OF THE MISSOURI RIVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR MONDAY.

NEZ078-088-089-231215-
SALINE-JEFFERSON-GAGE-
405 PM CST SUN DEC 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
NEBRASKA.

.DAY ONE...TONIGHT AND MONDAY

SOME LIGHT SNOW IS POSSIBLE LATE TONIGHT. LITTLE IF ANY
ACCUMULATION IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR MONDAY.

FOBERT

Nearby

Wind Chill Advisories in Nebraska, 2013Wind Chill Advisories in Iowa, 2013Every wind chill advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.